Alert archive / Maine / Beach Hazards Statements in 2018
Beach Hazards Statement 3, NWS Gray, ME
NWS Gray, ME issued this beach hazards statement at May 21, 2018, 6:23 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 21, 2018, 7:00 AM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- May 21, 2018, 6:23 AM EDT (10:23 UTC)
- In effect from
- May 21, 2018, 7:00 AM EDT
- Expired
- May 21, 2018, 8:00 PM EDT
- In force
- 13 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 10.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
121 WHUS41 KGYX 211023 CFWGYX Coastal Hazard Message National Weather Service Gray ME 623 AM EDT Mon May 21 2018 ...Cold ocean water temperatures will be hazardous for unprotected water sporting activities today... .Sunny skies are expected today with temperatures warming into the mid 70s along the coast. At the same time, water temperatures remain only in the lower 50s. The combination of pleasant weather conditions for paddlecraft and very cold Atlantic waters will combine for an increased risk of hypothermia and death for anyone who accidentally falls into the water. MEZ023>028-NHZ014-220000- /O.NEW.KGYX.BH.S.0003.180521T1100Z-180522T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 623 AM EDT Mon May 21 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Gray has issued a Beach Hazards Statement, which is in effect through this evening. * Location...The seacoast of New Hampshire and coastal Maine. * Beach Hazard...The warm air temperatures in the mid 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the lower 50s. * Timing...This morning through this evening. * Winds...Westerly winds in the 10-15 mph range will become SW along the coast this afternoon. * Impacts...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ Hanes
1 follow-up statement
840 WHUS41 KGYX 211237 CFWGYX Coastal Hazard Message National Weather Service Gray ME 837 AM EDT Mon May 21 2018 ...Cold ocean water temperatures will be hazardous for unprotected water sporting activities today... .Sunny skies are expected today with temperatures warming into the mid and upper 70s along the coast. At the same time, water temperatures remain only in the lower 50s. The combination of pleasant weather conditions for paddlecraft and very cold Atlantic waters will combine for an increased risk of hypothermia and death for anyone who accidentally falls into the water. MEZ023>028-NHZ014-220000- /O.CON.KGYX.BH.S.0003.000000T0000Z-180522T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 837 AM EDT Mon May 21 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * Location...The seacoast of New Hampshire and coastal Maine. * Beach Hazard...The warm air temperatures in the 70s may cause people to underestimate the dangers of the cold water, with water temperatures running only in the lower 50s. * Timing...Through this evening. * Winds...Gusty westerly winds in the 10 to 20 mph range will become Southwest along the coast this afternoon. * Impacts...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$ Schwibs
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 21, 3:04 AM EDT, 3 hours 19 minutes earlier.
Area forecast discussion, May 21, 3:04 AM EDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Gray ME 304 AM EDT Mon May 21 2018 .SYNOPSIS... High pressure will move out to sea south of New England today. A warm front lifts into New England on Tuesday, spreading showers into the area. A cold front drops south through the region Wednesday. Weak low pressure tracks along the international border late Thursday into Friday. A frontal system tracks into the area for the holiday weekend bringing widespread showers. && .NEAR TERM /THROUGH TODAY/... Warming and drying downsloping winds are expected to develop today behind a departing cold front with high pressure building in from the west. Today will be sunny with high temperatures in the 70s most locations, with mid to upper 70s likely for interior spots. It will be warmest over southern NH where Manchester and Nashua will approach 80 degrees. Winds will be WNW and around 10 MPH with higher gusts, especially over the mountains. RH values drop into the 20-30% range, with higher RH values across the north. This is due to fast moving flow aloft, which will keep moisture along the Canadian border from around 850-700mb in particular. Thus, the lower RH values and borderline higher wind gusts are not juxtaposed, so a Red Flag Warning can be avoided at this time. Will be issuing a statement to impress the still dangerous fire weather conditions. && .SHORT TERM /TONIGHT THROUGH 6 PM TUESDAY/... Tonight expect weak SW flow along with increasing cloud cover from the SW as the next system approaches. This will yield temperatures in the 40s north with lower 50s along the coast and over southern NH. On Tuesday temperatures will warm into the upper 60s and lower 70s, with readings capped there by clouds and rainfall. In particular a warm front will spread showers across northern New England mainly in the afternoon and evening. Higher QPF will be wrung out along the Whites and the western Maine mountains, but expect less than a quarter inch there with basin average less than a tenth in many places. Farther east and south will see less rain through Tuesday evening. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... As we continue into the middle of the week split flow continues over the western CONUS with an upper level trough centered over Quebec. That split flow will begin to break down towards the end of the week with the cut off low reforming eastwards allowing for a tropical moisture source into the eastern CONUS by the end of the weekend. For Wednesday we'll see showers across the area as a short wave dives through the low over Quebec. A rumble of thunder is possible in the afternoon as K index climbs to near 30 as the upper level vort max moves through. Thursday and Friday will see high pressure over the region as the upper levels ridge begins to progress eastwards. A sea breeze will impact the coast throughout the end of the week keeping high temperatures lower along the water. Inland temperatures will climb into the upper 70s on Thursday and into the 80s on Friday under mostly sunny skies. Saturday starts a pattern shift as a cut off low begins to form over the southeast US. This will allow for a flow of tropical moisture northwards bringing rain for the end of the weekend. The formation of the cut off low will be key in the timing and strength of the precipitation and that will be the feature to watch through this week as we look ahead to the holiday weekend. && .AVIATION /07Z MONDAY THROUGH FRIDAY/... Short Term...Mainly VFR through tonight. Valley fog continues this morning at KLEB/KHIE with LIFR conditions. This should improve by 11Z or so. Gusty westerly winds expected this afternoon before diminishing this evening. Long Term... Generally prevailing VFR through the weekend. A few showers on WEdnesday may briefly drop conditions to MVFR through the mountains. High pressure builds in for the end of the week and holds through the weekend. Widespread rain will develop Saturday night into Sunday with IFR possible. && .MARINE... Short Term...Winds will gust into the lower 20s offshore today, but winds should stay below SCA criteria, with an occasional gust to 25 kts possible for an hour or two over the outer waters. Long Term... High pressure will build in through the end of week. By Thursday night developing southerly flow will gradually push conditions to near SCA over the outer waters by Friday night. && .FIRE WEATHER... Minimum RH values will fall to 20-30 percent this afternoon, and westerly winds will be around 10 MPH gusting to near 20 mph at times. However, these two conditions do not occur in the same place, and red flag criteria is not expected to be met. Still, a statement will be issued addressing the potential for hazardous fire weather conditions. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Hanes SHORT TERM...Hanes LONG TERM...Curtis
Hazardous weather outlook, May 21, 3:09 AM EDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 309 AM EDT Mon May 21 2018 MEZ007>009-012>014-018>028-NHZ001>015-220715- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 309 AM EDT Mon May 21 2018 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. Minimum relative humidity values will fall to 20 to 30 percent this afternoon, with westerly winds around 10 MPH gusting to near 20 MPH at times. Although red flag criteria is not expected to be met, with warmer temperatures and full sunshine, persons should consult their local fire warden before burning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-220715- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 309 AM EDT Mon May 21 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 21, 3:11 AM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT National Weather Service GRAY ME 311 AM EDT Mon May 21 2018 MEZ007>009-012>014-018>028-NHZ001>015-212300- Northern Oxford-Northern Franklin-Central Somerset- Southern Oxford-Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Northern Coos-Southern Coos-Northern Grafton- Northern Carroll-Southern Grafton-Southern Carroll-Sullivan- Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 311 AM EDT Mon May 21 2018 Minimum relative humidity values will fall to 20 to 30 percent this afternoon, with westerly winds around 10 to 15 MPH gusting to near 20 MPH at times. Although red flag criteria is not expected to be met, with warmer temperatures and full sunshine, persons should consult their local fire warden before burning. Hanes
Nearby
Beach Hazards Statements in Maine, 2018Beach Hazards Statements in New Hampshire, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.